Alert archive / Kentucky / River Flood Warnings in 2023
River Flood Warning 23, NWS Louisville, KY
NWS Louisville, KY issued this river flood warning at Jul 3, 2023, 4:37 AM CDT for Ohio County, Kentucky. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2023, 4:37 AM CDT (09:37 UTC)
- Expired
- Jul 3, 2023, 7:57 PM CDT
- In force
- 15 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ohio County, KY
The river
Written for the forecast point Rough River near Dundee (DUNK2). The gauge peaked at 25.13 ft at Jul 3, 2023, 9:00 AM CDT.
- Action stage
- 23 ft
- Minor stage
- 25 ft
- Moderate stage
- 28 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03319000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jul 2, 6:18 PM CDT, 10 hours 19 minutes earlier.
Area forecast discussion, Jul 2, 6:18 PM CDT, 10 hours 19 minutes before
Area Forecast Discussion National Weather Service Louisville KY 718 PM EDT Sun Jul 2 2023 ...Updated Aviation Discussion... .Mesoscale Update... Issued at 546 PM EDT Sun Jul 2 2023 Multi-cell clusters are advancing into east central Kentucky, with a line of storms coming in from the west that has formed in a corridor of significant moisture convergence and precipitable water values nearing two inches along the Ohio River ahead of an approaching surface cold front and upper low over central Indiana. Low level shear parameters are not particularly supportive of tornadoes on a synoptic scale, but straight hodographs and DCAPE of 1000-1500 J/kg have allowed damaging straightline winds to reach the surface, as evidenced by many reports of trees down and radar showing gust fronts quickly propagating through the warm, humid air. Thus far the 0-3km bulk shear vectors have not been particularly well oriented to the line of storms to encourage tornadogenesis, and the storms have quickly become outflow dominated, but that will still be something to watch especially in locations where the gust front might intersect with the line. The band of storms from southern Indiana to the western tip of Kentucky at the time of this writing should be the main show this evening (along with scattered convection ahead of the line), with the severe threat diminishing significantly by 9 or 10 pm EDT as the sun sets. The Severe Thunderstorm Watch currently in effect for all of southern Indiana and central Kentucky expires at 9pm EDT. Issued at 200 PM EDT Sun Jul 2 2023 A severe thunderstorm watch has been issued over the entire CWA. This warning is currently set to expire at 01Z. Ample warming today has allowed the region to reach convective temperatures in the mid-upper 80s this afternoon. These storms are developing in an environment that has 2000-2500 J/kg CAPE and decent shear. We do expect to see strong storms forming this afternoon through this evening. So far we have received reports over Hancock and Breckinridge Counties of Quarter sized hail. The main concerns with these storms is damaging winds, large hail, lightning, and a non-zero tornado threat. && .Short Term...(This afternoon through tonight) Issued at 255 PM EDT Sun Jul 2 2023 ...Scattered Strong to Severe Storms This Afternoon... The first storms of the afternoon have developed (ahead of schedule) along the Ohio River over the past 90 minutes or so, with initially discrete cells quickly morphing into multicell clusters. So far, large hail and gusty winds have been the predominant severe hazards, which would be expected given a fairly unidirectional shear profile and long straight hodographs. With that being said, some cells have exhibited broad rotation, so the potential for a quick spin-up tornado will have to be monitored. Latest SPC mesoanalysis data shows a large swath of 2000-3000 J/kg MLCAPE along and west of the I- 65 corridor. Near-term progs have this highly unstable environment translating eastward as we head further into the afternoon and evening hours, likely sustaining severe potential into the early overnight hours. Farther west, convection has also initiated along the sfc frontal boundary across southern IL and the MO bootheel. This area of storms is expected to grow into a larger MCS-type system, and should ultimately be the "final act" of severe weather later this evening. It will be interesting to see how this area of storms interacts with remnant outflow boundaries from preceding convection, as a region of locally enhanced lift and helicity will be present wherever these boundaries set up. A general clearing trend should occur from northwest to southeast between 23Z and 03Z as the sfc front, aided by convective outflows, begins to work through the area. Drier mid- level air will enter in the wake of the sfc front, bringing most lingering precipitation to an end by 12Z Monday. A typical post- frontal low-level moisture pool will attempt to work across the area by sunrise Monday, and Monday morning should start off mostly cloudy for most, especially for areas across northern KY and southern IN. For the day on Monday, influence from the upper trough will linger across the KY Bluegrass and southern IN, with greater low-level moisture continuing to promote mostly cloudy skies through the morning hours. As a result of increased cloud cover, temperatures should be a few degrees cooler in northern and eastern portions of the CWA. While instability looks meager on short-term sounding progs, a few convective showers/storms are possible along and north of I-64 and east of I-65. Farther south and west, approaching sfc high pressure and ridging aloft will lead to more breaks in the cloud cover, which should allow temperatures to reach into the mid- to-upper 80s. Highs on Monday should range from the low 80s in the northeast to the upper 80s across the southwest. .Long Term...(Monday through Saturday) Issued at 217 PM EDT Sun Jul 2 2023 Weak upper level ridging will move toward the region Monday night into Tuesday, promoting subsidence aloft and conditions unfavorable for widespread precipitation. With broad surface high pressure nearby, lifting mechanisms for showers/storms on Tuesday will be confined to differential heating or terrain boundaries and diurnally driven, so any convective activity should be isolated to widely scattered. Better low level moisture will reside to our west, where the higher chances for showers/storms will be. By Wednesday, the upper level ridge will begin departing to the east while a trough digs into the Plains and northern Midwest. Low level moisture will be drawn northward ahead of this trough and conditions will become more favorable for higher precipitation chances, particularly by Thursday/Friday as a surface front associated with the trough moves into the region. Depending on how quickly the front pushes through, or if it stalls, higher precipitation chances could linger into the weekend. && .Aviation...(00Z TAF Issuance) Issued at 717 PM EDT Sun Jul 2 2023 Storms will push out of the region this evening, with LEX standing the best chance of seeing significant TSRA directly impacting an airport. We'll have a break behind the storms, with low level moisture along an incoming cold front then bringing sub-VFR ceilings to the region late tonight, especially at SDF and LEX. The low ceilings will gradually lift by late morning and go VFR by afternoon tomorrow. Scattered showers will be possible in the Blue Grass (LEX) in the afternoon ahead of a lifting upper trough. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...CSG Long Term...DM Aviation...13
Hazardous weather outlook, Jul 2, 12:36 PM CDT, 16 hours 1 minute before
Hazardous Weather Outlook National Weather Service Louisville KY 136 PM EDT Sun Jul 2 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-031745- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 136 PM EDT Sun Jul 2 2023 /1236 PM CDT Sun Jul 2 2023/ ...SEVERE THUNDERSTORM WATCH 431 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Clusters of strong to severe storms are possible again today. Damaging winds and large hail are the primary hazards, and locally heavy rainfall could result in flash flooding. A tornado cannot be ruled out either. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms are possible each day, mainly in the afternoon, and could produce locally gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. GENERAL STORM MOTION OF THE DAY: Storms will move from west to east around 35 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM/CSG
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:14 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Barren, Green, Hart, Metcalfe, Taylor | 46 min |
| Jul 2, 7:20 PM CDT | Areal Flood Advisory | LMK | Adair, Allen, Barren, Casey, Edmonson, Green and 8 more | 3 hr |
| Jul 2, 7:35 PM CDT | Special Weather Statement | LMK | Barren, Metcalfe | 25 min |
| Jul 2, 8:05 PM CDT | Special Weather Statement | LMK | Adair, Allen, Barren, Casey, Cumberland, Logan and 5 more | 55 min |
| Jul 2, 8:12 PM CDT | Special Weather Statement | LMK | Green | 33 min |
| Jul 2, 8:59 PM CDT | Special Weather Statement | LMK | Clinton, Cumberland, Monroe | 31 min |
| Jul 2, 9:08 PM CDT | Areal Flood Advisory | LMK | Adair, Allen, Barren, Cumberland, Metcalfe, Monroe and 1 more | 3 hr |
Nearby
River Flood Warnings in Kentucky, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.